Alert archive / New Hampshire / Special Weather Statements in 2021
Special Weather Statement, NWS Gray, ME
NWS Gray, ME issued this special weather statement at Jul 20, 2021, 1:30 PM EDT for Carroll County, New Hampshire. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 1:30 PM EDT (17:30 UTC)
- Expired
- Jul 20, 2021, 2:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Gray, ME
County Carroll County, NH
The radar
The Portland,ME radar (KGYX), 61 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WWUS81 KGYX 201730
SPSGYX
Special Weather Statement
National Weather Service Gray ME
130 PM EDT Tue Jul 20 2021
MEZ012-NHZ004-006-201800-
Southern Oxford-Southern Carroll-Northern Carroll-
130 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OXFORD AND EAST
CENTRAL CARROLL COUNTIES...
At 129 PM EDT, a strong thunderstorm was located near Conway, moving
east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Conway, Fryeburg, Hiram, Madison, Brownfield, Freedom, Denmark, Eaton
and Porter.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4397 7117 4397 7082 4381 7088 4380 7090
4385 7119
TIME...MOT...LOC 1729Z 282DEG 9KT 4390 7110
$$
MSCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jul 20, 12:09 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 20, 12:09 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Gray ME Issued by National Weather Service Caribou ME 1209 PM EDT Tue Jul 20 2021 .SYNOPSIS... Warmer weather is expected today ahead of an approaching cold front. This front will bring chances for afternoon showers and storms. Low pressure will cross the area Wednesday bringing another round of showers and storms with the potential for a few strong storms in the afternoon. Drier weather is expected Thursday into the Saturday outside the chance for afternoon showers Friday with temperatures generally in the 70s. Another system approaches Sunday for renewed chances of precipitation as the unsettled July pattern continues. && .NEAR TERM /THROUGH TONIGHT/... Noon Update...Expanded the area of haze to include nearly all of the forecast area. Augusta has dropped down to 5SM visibility with haze, while other sites generally range from 4 to 9SM visibility with varying density of low level smoke. HRRR near surface smoke guidance indicates that smoke concentrations locally in excess of 20 micrograms per cubic meter are possible over these areas this afternoon. Visibility reductions to 3 to 5SM reported across northern NY are associated with the near surface smoke, which will move southeast towards the area over the next several hours. Otherwise, no major changes were needed with just some adjustments to match current temperature and dew point observations. Water vapor satellite imagery shows a compact vorticity maxima across southeastern Ontario which will be the focus for shower and thunderstorm activity this afternoon. Previous discussion below... High Impact Weather Potential: * Potential for an isolated strong to severe thunderstorm this afternoon. Locally heavy rain is possible given relatively slow storm motion. Pattern: Shortwave trough that has been parked over the northeastern United States is finally starting to move east early this morning...in response to strengthening mid level westerly flow ahead of another shortwave...seen as a darkening in early morning GOES 16 water vapor imagery over Lake Superior. This feature will travel south and east today...reaching the eastern Great Lakes by this evening. To it/s east...a weak front/surface trough is draped just north of our forecast area and across northern Maine. With the initial shortwave lifting east...skies are at least partially clearing early this morning with areas of fog given residual boundary layer moisture. The forecast focus for today is the impact of the upstream shortwave and the potential for shower/storm development as it spreads increasing forcing for ascent over the region. Today: By about noontime...MLCAPES increase to 750-1000 J/KG with mid level heights begin to fall as a weak 25-30kt jet at H5 encroaches on the region from the west. The aforementioned weak surface trough as well as upslope assistance along the terrain in an fairly uncapped environment should allow convection to fire over northern areas with showers/storms slowly moving east. Given pretty weak winds aloft...deep shear will be on the order of around 25kt...slowly increasing with time. Thus...any initial severe threat would be from a local downburst and this would be isolated at best. Relatively weak mid level flow does suggests some heavy rain potential...but PWATs and warm cloud depths are much lower than they have been in previous days so this threat appears isolated as well. Further north and west...the CAMs suggest convective line development closer to the upstream shortwave with this line approaching the CT Valley towards 00Z. We'll focus more on this in the short term section below. Thus...overall today scattered shower/storm development particularly from the Whites south and east to the ME Midcoast with less coverage to the south and west. Temperatures: T8s across the area will range from around +13C over the mountains....to near +15C along the coast. This should allow for highs in the upper 70s north to mid /perhaps upper/ 80s in the south...which will feel rather warm given the past few cool days...as well as the added boost from surface dewpoints in the upper 60s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... High Impact Weather Potential: * Low threat of isolated severe storm along the CT Valley this evening. * Potential for severe storms over southern NH and the coast of ME for the day Wednesday. Tonight: Aforementioned convective line makes a run at the CT Valley by 9-10pm...but instability will rapidly be waning at this point...and thus expect any damaging wind threat to be confined to the CT Valley area as thunderstorms weaken with showers moving east across the remainder of the forecast area through the night. Multiple rounds of rainfall sets the stage for patchy fog development. Otherwise...expect a mild night as the surface cold front will still be west of the region with dewpoints still in the 60s. Wednesday: Shortwave trough axis will be over western New York and marching east with mid level height falls increasing during the morning and a ribbon of 30-35kt winds at H5 over the southeastern half of the forecast area. It is a bit hard to define a surface front from surface dewpoints/winds...but surface troughing will be centered over the forecast area...pushing offshore by late in the day. This should allow for a plume of instability to develop across the southeastern half of the forecast area with surface dewpoints still in the upper 60s to near 70 while mid level lapse rates improve from the day previous as mid level temperatures fall with arriving shortwave. Given this setup and a stronger wind field aloft...agree with new SPC day 2 outlook showing a marginal risk of severe storms for the southeastern third of the forecast area with both wind and hail being potential threats. Temperatures: T9s along the coast will be similar to the day previous and therefore...believe there is a reasonable chance for these areas to push into the lower 80s with cooling temps aloft arriving over the north keeping this area in the 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Temperatures will run below normal, generally in the 70s, through the extended forecast period as persistent 500 mb troughing continues over the Northeast. A cold front will push east of the area Wednesday night with showers and storms tapering off during the evening. Drier weather is expected Thursday in the wake of the cold front followed by showery weather Friday as another piece of energy rotates through the mid level trough. High pressure builds in Saturday for fair weather lasting into Sunday with another system approaching late Sunday lasting into Monday. Shortwave trough axis crosses the area Wednesday night with showers tapering off as a cold front presses east of the area. Lingering low level moisture will lead to patchy fog overnight before northwest winds usher in drier air Thursday with dewpoints dropping into the 40s north to 50s south. Cold air aloft will allow for clouds to develop into the afternoon with a slight chance for a shower in the mountains. Downsloping winds will bring the highest temperatures along the coast with highs in the upper 70s with generally low to mid 70s elsewhere. The short wave that crossed the area Wednesday night will close off into an upper low that will spin over the Canadian Maritimes Friday. The combination of cold air aloft and a spoke of energy rotating around the upper low will bring chances for showers Friday, mainly in the afternoon. Short wave ridging aloft and high pressure at the surface build in Saturday for fair weather and temperatures still mainly in the 70s with some low 80s. Going into next week the 500 mb pattern starts to deamplify across North America. Still, a short wave will be tracking across the Great Lakes Saturday night bringing increasing chances for precipitation Sunday. Confidence is low in timing and areal extent of precipitation with this feature Sunday as well as additional features into early next week as global models suggest multiple disturbances will track near New England as 500 mb flow turns more zonal. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Short Term... Summary: Haze will reduce visibility across the region today. Showers and thunderstorms will develop ahead of an approaching low pressure system today before weakening tonight. Additional showers and storms are expected during the day Wednesday as the low moves over the region. Restrictions: VFR/MVFR with visibility restrictions in haze due to wildfire smoke. Additional brief MVFR/IFR restrictions are possible in scattered showers and thunderstorms that will impact HIE- AUG- PWM and possibly RKD. Tonight...another round of showers and storm will arrive from the west...and potentially impact our NH terminals before weakening. LIFR/IFR fog is expected to develop outside of MHT- PSM tonight before it burns off Wednesday morning with another round of showers and thunderstorms bringing the potential for additional restrictions. Winds: West northwest winds 5-10kts will diminish to calm/ light-variable tonight before returning to 5-10kts from the west northwest on Wednesday. Exception to this will be at PWM- RKD where afternoon winds will turn more onshore from the south around 10kts. Lightning: Lightning will be possible after 16Z today into this evening /around 03Z/. Afternoon thunderstorm activity will likely be confined to HIE-PWM-AUG-RKD while evening activity would most likely impact our NH terminals. Lightning will again be possible during the day on Wednesday. Both this afternoon and again Wednesday some storms may become strong to severe. LLWS: LLWS is not expected through Wednesday. Long Term...Showers and TSRA will taper off Wednesday evening with lingering low level moisture leading to patchy fog overnight. Mainly VFR is expected Thursday into Saturday. && .MARINE... Short Term...Winds and waves are expected to remain below SCA levels through the period although there will be the potential for thunderstorms by late this afternoon...with this threat continuing into Wednesday which may allow for locally hazardous conditions. Long Term...Winds and seas will remain below SCA thresholds Thursday through the weekend. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS...Schroeter NEAR TERM...Arnott/MStrauser SHORT TERM...Arnott LONG TERM...Schroeter AVIATION...Arnott/MStrauser/Schroeter MARINE...Arnott/Schroeter
Hazardous weather outlook, Jul 20, 3:42 AM EDT, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 342 AM EDT Tue Jul 20 2021 MEZ012>014-018>028-033-NHZ006-008>015-210745- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 342 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop this afternoon with the potential for a few storms to become strong to severe with damaging winds being the greatest threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and storms are expected to develop again across the region on Wednesday with the potential for some storms to become strong to severe with damaging winds being the greatest threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>005-007-210745- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Sullivan- 342 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop this afternoon with the potential for a few storms to become strong to severe with damaging winds being the greatest threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-210745- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 342 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. A few thunderstorms may cross the marine waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms are possible over the marine waters on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARNOTT
In the hours before
Special weather statement, Jul 20, 1:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
130 PM EDT Tue Jul 20 2021
MEZ012-NHZ004-006-201800-
Southern Oxford-Southern Carroll-Northern Carroll-
130 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OXFORD AND EAST
CENTRAL CARROLL COUNTIES...
At 129 PM EDT, a strong thunderstorm was located near Conway, moving
east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Conway, Fryeburg, Hiram, Madison, Brownfield, Freedom, Denmark, Eaton
and Porter.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4397 7117 4397 7082 4381 7088 4380 7090
4385 7119
TIME...MOT...LOC 1729Z 282DEG 9KT 4390 7110
MSCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:08 PM EDT | Special Weather Statement | GYX | Androscoggin, Cumberland | 82 min |
| Jul 20, 2:46 PM EDT | Special Marine Warning | GYX | 59 min | |
| Jul 20, 2:46 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 44 min |
| Jul 20, 3:44 PM EDT | Special Weather Statement | GYX | York | 16 min |
| Jul 20, 4:00 PM EDT | Special Marine Warning | GYX | 32 min | |
| Jul 20, 1:36 PM EDT | Areal Flood Advisory | GYX | Carroll | 114 min |
Nearby
Special Weather Statements in New Hampshire, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.